Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 227, NWS Sioux Falls, SD

July 28, 2008Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2008, 6:04 AM CDT for Ida County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 6:04 AM CDT (11:04 UTC)
Expired
Jul 28, 2008, 6:30 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Ida County, IA

The radar

The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:14 AM CDTHAIL 1.7510 Se Ida Grove, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4160 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
4.0
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 281104
SVRFSD
IAC093-281130-
/O.NEW.KFSD.SV.W.0227.080728T1104Z-080728T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 630 AM CDT

* AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF ARTHUR...OR 8 MILES SOUTHEAST OF
  IDA GROVE...MOVING SOUTHEAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
      4220 9536 4221 9550
TIME...MOT...LOC 1104Z 309DEG 14KT 4224 9536

$$
SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 281114
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 AM CDT MON JUL 28 2008

IAC093-281130-
/O.CON.KFSD.SV.W.0227.000000T0000Z-080728T1130Z/
IDA IA-
614 AM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR SOUTHERN IDA COUNTY...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF ARTHUR...OR 10 MILES
SOUTHEAST OF IDA GROVE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
      4220 9536 4221 9550
TIME...MOT...LOC 1114Z 332DEG 13KT 4221 9536

$$

SCHUMACHER
000 
WWUS53 KFSD 281126
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT MON JUL 28 2008

IAC093-281136-
/O.EXP.KFSD.SV.W.0227.000000T0000Z-080728T1130Z/
IDA IA-
626 AM CDT MON JUL 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IDA COUNTY WILL
EXPIRE AT 630 AM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 4231 9565 4246 9546 4234 9532 4222 9533
      4220 9536 4221 9550
TIME...MOT...LOC 1126Z 332DEG 13KT 4217 9533

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:23 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 28, 4:23 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT MON JUL 28 2008

.DISCUSSION...
MAIN CONCERN THIS PACKAGE IS THE CONVECTIVE CHANCES IN THE NEXT 24
TO 36 H. WARM FRONT HAS BEEN SUPPRESSED DOWN TO ALMOST I80 THIS
MORNING...WITH PATCHY STRATUS AND FOG FORMING TO THE NORTH OF THE
FRONT. EXPECT THAT THIS FOG/STRATUS WILL INCREASE IN COVERAGE OVER
THE NEXT 2 TO 4 HOURS...ESP IN NW IA AND ADJACENT AREAS. THERE WILL
ALSO BE ISOL THUNDERSTORMS NEAR THE 850 MB BOUNDARY JUST NORTH OF
THE MISSOURI RIVER. THESE STORMS SHOULD END BY MID MORNING AS 700 MB
TEMPS WARM. THE CLOUDS...HOWEVER...WILL BE SLOW TO DISSIPATE DUE TO
SE FLOW AND WARMING TEMPS ABOVE THE INVERSION. THIS WILL KEEP THE
WARM FRONT FROM MAKING A STRONG SURGE TO THE NORTH...SIMILAR TO THE
NAM. THEREFORE...EXPECT THAT THE WARM FRONT WILL ONLY BE NORTH OF
THE MO RIVER BY LATE AFTERNOON. WITH THIS IN MIND...HAVE TEMPS
RISING INTO THE 90S OVER THE MO RIVER VALLEY AND 80S ELSEWHERE. IT
WILL BE HUMID EVERYWHERE WITH DEW POINTS RISING INTO THE 70S BY LATE
AFTERNOON AS THE STRONG CAP REMAINS IN PLACE. THIS WILL RESULT IN
HEAT INDICES OVER 100 DEGREES IN THE MISSOURI VALLEY EAST OF YANKTON.

A FAIRLY STRONG UPPER WAVE WILL MOVE TOWARD CNTL SD BY LATE
AFTERNOON. THE BEST INSTABILITY WILL BE IN THE VICINITY OF THE
FRONT. ALSO WITH THE STRONG CAP IN PLACE...IT WILL TAKE A COUPLE
HOURS OF ASCENT...AT LEAST...TO THE WEAKEN THE CAP EVEN NEAR THE
BOUNDARY. SO EXPECT THAT CONVECTION WILL HOLD OFF UNTIL LATE
AFTERNOON OR EVEN EVENING IN THE WESTERN CWA. BULK SHEAR IS MARGINAL
FOR SUPERCELLS...GENERALLY 20-30 KTS. HOWEVER...MLCAPE IS EXPECTED
TO EXCEED 4000 J/KG BY LATE AFTERNOON AND INTO THE EVENING. IN
ADDITION...THERE WILL BE VERY DRY AIR ALOFT WITH THETA-E DIFFERENCES
EXCEEDING 30 K. EXPECTING STORMS TO BEGIN AS MULTICELLS AND THEN
ORGANIZE INTO A LINEAR MCS AS THEY MOVE EAST OF THE JAMES. DUE TO
THE EXTREME INSTABILITY...HAIL TO AROUND HALF DOLLARS POSSIBLE.
THE MAIN CONCERN IS DAMAGING WINDS ESPECIALLY IF STORMS CAN
ORGANIZE AND A REAR INFLOW JET CAN DEVELOP. WINDS TO 70 MPH WILL BE
POSSIBLE THROUGH AT LEAST SUNSET. THE DAMAGING WIND THREAT MAY
EXTEND PAST MIDNIGHT INTO NORTHWEST IOWA AS THIS AREA WILL BE SOUTH
OF THE WARM FRONT. THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH
THESE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90. DID NOT ISSUE A
FLASH FLOOD WATCH BUT THERE IS A SMALL RISK OF FLASH
FLOODING...ALTHOUGH IF THESE STORMS GROW INTO A LINEAR MCS STORM
MOTION MAY INCREASE AND DIMINISH THE THREAT OF FLOODING.

EXPECT MOST OF THE STORMS WILL BE EAST OF THE CWA BY TUE MORNING BUT
CARRIED A LOW POP IN NW IOWA IF TIMING OF CONVECTION IS SLOWER.  THE
BOUNDARY IS EXPECTED TO MOVE THROUGH MOST OF SE SD AND SW MN DURING
THE DAY AND THEN SLOW AS IT REACHES THE MO VALLEY IN SD/NE AS WELL
HIGHWAY 20 IN NW IOWA. CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH
TO DEVELOP A FEW THUNDERSTORMS DURING THE AFTERNOON. THESE STORMS
ARE EXPECTED TO BE LESS ORGANIZED AS INSTABILITY WILL BE A LITTLE
LESS THAN TODAY AND SHEAR WILL BE MINIMAL. SO DO NOT EXPECT ANY
SEVERE WEATHER ALTHOUGH MARGINAL HAIL IS POSSIBLE. WHILE THE AIR
WILL BE DRIER TEMPS WILL NOT BE MUCH DIFFERENT...AND WITH FEWER
CLOUDS N OF I90 WILL ACTUALLY BE WARMER...THAN TODAY.

TUESDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVE INTO SW MN AND NW
IOWA. THIS WILL ALLOW DRIER ALONG AND E OF I29 AND ALLOW TEMPS TO
FALL INTO THE LOWER 60S. THERE WILL BE A RETURN FLOW OVER SC SD WITH
INSTABILITY INCREASING TOWARD MORNING. SO HAVE A SMALL THREAT OF
CONVECTION ALL DAY WED IN SC SD DUE TO CHANCE OF MID LEVEL
CONVECTION EARLY AND THEN MORE ORGANIZED CONVECTION IN THE LATE
AFTERNOON AS A SECOND WAVE APPROACHES. TEMPS WILL AGAIN BE AT OR
SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S. THE CHANCE FOR
THUNDERSTORMS WILL SPREAD ACROSS THE AREA WED NIGHT. THE WAVE IS
RELATIVELY WEAK AND MOISTURE WILL BE SOMEWHAT LIMITED SO KEPT POPS
AROUND 30. ANY CONVECTION IS EXPECTED TO BE EAST OF THE AREA BY THU
MORNING. WITH A RIDGE BUILDING IN...HAVE GONE DRY THROUGH FRI. ALSO
EXPECT TEMPS IN THE UPPER 80S TO MID 90S AND INCREASING HUMIDITY
THROUGH THE END OF THE WEAK.
&&

.AVIATION...
LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANT DUE TO RELATIVELY STRONG
INVERSION...THEREFORE EXPECT AT LEAST MVFR CIGS AND VSBYS WITH LOCAL
IFR CONDITIONS DURING THE MORNING HOURS.  ACCAS SHOWERS STILL A
THREAT MAINLY AROUND KSUX BUT WILL LEAVE OUT OF THE TAF DUE TO LOW
CONFIDENCE.  SUN SHOULD RAPIDLY CAUSE FOG AND LOW CLOUDS TO BURN OFF
QUICKLY THIS AFTERNOON WITH VFR CONDITIONS PREVAILING BUT EXPECT SCT
-TSRA TO DEVELOP LATE IN AFTERNOON AS FRONT AND UPPER LEVEL SYSTEM
APPROACHES RTES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/HEITKAMP
Hazardous weather outlook, Jul 28, 4:03 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT MON JUL 28 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
403 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MISSOURI VALLEY AND
NORTHWEST IOWA THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS
ARE EXPECTED TO EXPAND IN COVERAGE AND MOVE EAST THROUGH THE
NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AROUND
MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS
THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN
NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60
MPH AFTER MIDNIGHT.

FLOODING...
LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
THUNDERSTORMS..ESPECIALLY AFTER SUNSET. THESE STORMS MAY PRODUCE
RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE
OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE
AND IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY
AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH
HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.